What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 18, 9:52 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 18, 9:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
952 AM EST Mon Dec 18 2023
.SYNOPSIS...
Strong low pressure moving north along the eastern seaboard will
bring heavy rain to Central NY and the eastern Lake Ontario region
through midday, with light rain extending back to the Genesee Valley
and just scattered showers in Western NY. A trough will then cross
the area late today through Tuesday morning, with rain changing to
accumulating lake enhanced snow as much colder air briefly moves
into the region. Snow will end from west to east Tuesday, with high
pressure then bringing dry weather Wednesday through the end of the
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Radar imagery showing a solid shield of rain streaming north across
Central NY and the eastern Lake Ontario region this morning,
with the western edge of the rain across Wayne County. The
western edge of the rain shield will continue to move eastward
through early afternoon. This will end the moderate to heavy
rain across the Eastern Lake Ontario region by early afternoon
as the deformation zone west of a strong surface low exits to
the east.
Meanwhile farther west, light to moderate rain will fall through mid
morning along the Genesee Valley, with nothing more than a few
spotty light showers across far western NY. By this afternoon our
focus transitions to the strong northern stream trough approaching
from the west.
A strong mid level trough and embedded closed mid level circulation
will cross the eastern Great Lakes tonight through Tuesday morning,
providing a period of organized ascent and deep moisture. Strong
cold advection will arrive late today and tonight, allowing for a
change to snow. The changeover to snow will begin as soon as early
afternoon across the higher terrain of the western Southern Tier,
with all snow by late afternoon. The transition to snow will
progress to the lower elevations of Western NY by early to mid
evening, then head east across the Genesee Valley to the eastern
Lake Ontario region overnight.
Synoptic scale forcing and deep moisture will support a period of
widespread light snow crossing the area from west to east tonight
through early Tuesday morning. Increasingly cold northwest flow will
allow for lake enhancement and upslope enhancement to be
superimposed on the synoptic scale environment, supporting locally
higher snowfall totals southeast of the lakes. Forecast soundings
show a deep saturated dendritic growth zone overnight through early
Tuesday morning, supporting a transition to higher snow:water ratios
after a slushy start this evening.
The best juxtaposition of synoptic scale forcing, lake enhancement,
and upslope will focus along the Chautauqua Ridge, where local
accumulations of 7-10 inches are expected. Accumulations of 4-7
inches will surround this area from the Boston Hills to the ridges
of western Wyoming County to northern/western Cattaraugus County.
Lake Ontario lake enhancement will develop as well overnight through
Tuesday morning, first west of Rochester later this evening, then
transitioning east along the shoreline late tonight through Tuesday
morning. Expect a general 2-4" south of Lake Ontario with local 5"
amounts in the most persistent lake enhancement just inland from
Lake Ontario, and also across the Bristol Hills.
East of Lake Ontario, the period of snow and lake enhancement is
shorter, with 1-3" expected and local 4" amounts in a small area on
the northwest side of the Tug Hill Plateau.
With all the above in mind, upgraded to a Winter Storm Warning in
Chautauqua County, with a Winter Weather Advisory for much of the
rest of Western NY and the south shore of Lake Ontario from
Wayne/Ontario counties westward across Rochester to the Niagara
Frontier. Snowfall amounts in much of the advisory area are low end
or even a little below criteria, but the worst travel conditions
will be during the Tuesday morning commute, and falling temperatures
through the event will likely result in very slick travel. The
expected travel impacts justify the Advisory even if some areas fall
short of 4". There will be just enough wind (northwest gusts 20-30
mph) to support some limited blowing snow in open areas late
tonight through Tuesday morning.
The snow will quickly end from west to east from mid morning through
early afternoon Tuesday as deep moisture rapidly exits and is
replaced by a building surface ridge and dry air.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Any lingering lake snow off the lakes should be limited to southeast
of Lake Ontario on Tuesday night. This lake response off of the
southeast portion of Lake Ontario will linger, but weaken as the mid-
level trough pushes away from the region and ridging increases
across the area from the west. Warming temperatures aloft will also
help reduce the lake response off of the lakes. Winds out of the
northwest will shift to the west and then the west-southwest through
the night and into the morning on Wednesday morning. This will cause
what little lake effect is remaining to shift north through the
night and into the morning. A general westerly flow over the longer
fetch of the lake will help keep the lake response going through the
morning. Any lake response that continues into Wednesday afternoon
should be mainly in the form of flurries and the overall response
off the lake should continue to weaken. Any snow that falls
southeast to east of Lake Ontario should be light with little to no
accumulations for Tuesday night and Wednesday.
With the ridge continuing to build into the region, can expect dry
weather for Wednesday night to end of the period.
Temperatures will be a few degrees above normal for Wednesday in the
low 30s to low 40s from the higher terrain to the lower elevations.
Nigh time lows for both Tuesday and Wednesday nights will be in the
upper teens to upper 20s, with Wednesday night being a few degrees
warmer than Tuesday night. Also a few degrees above the normal lows
for these nights as well.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Still plenty of uncertainty with a weak system that may pass over
the area for Friday night and early Saturday as a shortwave trough
crosses within the overall large ridge. Only the GFS keeps it
organized enough to produce any precip., and other guidance has the
system either non-existent, or breaks down before crossing into the
area. After this, guidance is in general agreement that high
pressure moves into the region, providing a quiet few days through
the weekend. Went with mainly slight chance POPs and a few small
areas of chance POPs for Friday night and Sat morning.
Temperatures for the long term period will be near to a few degrees
above normal for Thurs/Fri, and warm to around 5 to 10 degrees above
normal for the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The large shield of rain will end from southwest to northeast
from late morning through mid afternoon. Meanwhile, another area
of rain showers will move back into Western NY by late morning
and continue through the afternoon. The rain will mix with and
change to wet snow across the higher terrain of the western
Southern Tier by mid to late afternoon, with the change to snow
then progressing to the lower elevations of Western NY by mid
evening. Light snow will become widespread overnight, with
embedded areas of steadier lake enhanced snow southeast of Lake
Erie and Lake Ontario with widespread MVFR/IFR CIGS and IFR
VSBY. There may be a few periods of moderate snow with VSBY down
to 1/2SM overnight through early Tuesday morning southeast of
Lake Erie and Lake Ontario.
Outlook...
Tuesday...Widespread IFR in snow early, tapering off and ending
from west to east mid morning through mid afternoon with
improvement to VFR once the snow ends.
Wednesday through Friday...VFR.
&&
.MARINE...
Strong low pressure will move quickly north across New England
today, reaching Quebec tonight. West to northwest winds will
increase this morning as the low passes by, with solid Small Craft
Advisory conditions developing on both lakes. The elevated winds and
waves will continue through Tuesday before diminishing from west to
east late Tuesday and Tuesday night as a ridge of high pressure
builds into the eastern Great Lakes.
&&
.HYDROLOGY...
Radar and spotter reports show that about 2" to 2.5" of rain has
fallen across Southern Lewis County, with 1.5" to 2" across
northern Lewis, and most of Oswego/Jefferson counties.
Additional rainfall amounts of a quarter inch or less are
expected late this morning into early afternoon.
This will result in minor flooding in poor drainage areas,
mainly in Lewis County. Rivers and creeks will also see rises
today through the early week period. At this time, it appears
the Black River and Moose River will likely reach action stage
but will crest just below flood stage. Greatest rainfall amounts
in southern Lewis County will result in the closest to flood
stage crest at Boonville, with this happening late tonight into
Tuesday. This is likely to result in minor lowland flooding
along the Black River in Lewis County.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 9 PM this evening to 10 AM EST
Tuesday for NYZ001-002-010-011.
Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
NYZ003-004-014.
Winter Weather Advisory from 5 PM this afternoon to 10 AM EST
Tuesday for NYZ012-020-085.
Winter Storm Warning from 5 PM this afternoon to 10 AM EST
Tuesday for NYZ019.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for LEZ040-041.
Small Craft Advisory from 4 PM this afternoon to 10
AM EST Tuesday for LOZ030.
Small Craft Advisory until 7 PM EST Tuesday for LOZ042.
Small Craft Advisory until 1 AM EST Wednesday for LOZ043-
044.
Small Craft Advisory until 10 PM EST Tuesday for LOZ045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...EAJ/Hitchcock
SHORT TERM...SW
LONG TERM...SW
AVIATION...Hitchcock
MARINE...Hitchcock
HYDROLOGY...Apffel/HitchcockHazardous weather outlook, Dec 18, 3:41 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
341 AM EST Mon Dec 18 2023
NYZ001-002-010-011-191030-
Niagara-Orleans-Northern Erie-Genesee-
341 AM EST Mon Dec 18 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-191030-
Chautauqua-
341 AM EST Mon Dec 18 2023
...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ012-020-085-191030-
Wyoming-Cattaraugus-Southern Erie-
341 AM EST Mon Dec 18 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ013-021-191030-
Livingston-Allegany-
341 AM EST Mon Dec 18 2023
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Rain will change to snow tonight and continue through Tuesday
morning. A general 1 to 3 inches of accumulation is expected, with
the greatest amounts across higher terrain.
The combination of accumulating snow and temperatures falling
quickly below freezing will result in slippery travel, including the
Tuesday morning commute.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Rain will change to snow tonight and continue through Tuesday
morning. A general 1 to 3 inches of accumulation is expected, with
the greatest amounts across higher terrain.
The combination of accumulating snow and temperatures falling
quickly below freezing will result in slippery travel, including the
Tuesday morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-004-014-191030-
Monroe-Wayne-Ontario-
341 AM EST Mon Dec 18 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ005>008-191030-
Northern Cayuga-Oswego-Jefferson-Lewis-
341 AM EST Mon Dec 18 2023
This Hazardous Weather Outlook is for north central New York.
.DAY ONE...Today and tonight.
A period of moderate to heavy rain is expected through midday today.
Rainfall totals are forecast to be in the 1.50 to 2.25 inch range
east of Lake Ontario from late yesterday through this afternoon.
These rainfall amounts may result in minor flooding in poor drainage
areas and rises along rivers and creeks, but the chance of more
impactful flooding is relatively low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Rain will change to snow late tonight and continue through Tuesday
morning. A general 1 to 3 inches of accumulation is expected, with
local 4 inch amounts on the Tug Hill Plateau.
The combination of accumulating snow and temperatures falling
quickly below freezing will result in slippery travel, including the
Tuesday morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
341 AM EST Mon Dec 18 2023
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock